Alert archive / New York / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Burlington, VT

May 29, 1998Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 29, 1998, 11:33 AM EDT for Franklin County, St. Lawrence County, New York. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1998, 11:33 AM EDT (15:33 UTC)
Expired
May 29, 1998, 12:40 PM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, NY, St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
May 29, 12:00 PM EDTThunderstorm WindMalone, NY
May 29, 12:00 PM EDTThunderstorm WindBurke, NY
May 29, 12:00 PM EDTThunderstorm WindBangor, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 291536
SVRBTV
NYC033-089-291635-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1133 AM EDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ST LAWRENCE COUNTY IN NORTHERN NEW YORK
  NORTHERN FRANKLIN COUNTY IN NORTHERN NEW YORK

* UNTIL 1240 PM EDT.

* AT 1130 AM...SPOTTERS REPORTED A SEVERE THUNDERSTORM JUST EAST OF
  MASSENA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOGANSBURG AT 1140 AM
  FORT COVINGTON AT 1145 AM

DURING SEVERE THUNDERSTORMS...MOVE INSIDE A STRONG BUILDING AWAY
FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIADNCES.
MOTORISTS SHOULD NOT DRIVE INTO FLOODED AREAS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:45 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 29, 9:45 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
945 AM EDT FRI MAY 29 1998

CLUSTER OF SHWRS/TSTMS HEADING INTO ST LAW VLY ATTM.  AFT THAT SHUD
BE QUIET FOR A WHL UNTIL THINGS START FIRING THIS AFTN.

TEMPS ALREADY WELL INTO 70S WITH PLENTY OF SS ATTM.  CURRENT TEMPS
LOOK OK...ALTHO WOULD LIKE TO HAVE NE VT RAISED TO 80-85.  TEMPS
YSTRDY WERE GNRLY IN THIS RNG AND SHUD BE AGAIN TDY.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:13 PM EDTSevere Thunderstorm WarningBTVClinton42 min

Nearby

Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.